Final report, Winn/Miller Trust grant MT10-001
Does treatment of anesthetic-induced hypotension with dopamine or phenylephrine cause myocardial damage in cats with hypertrophic cardiomyopathy?
Investigators: Bruno Pypendop, Ashley Wiese, Linda Barter, Jan Ilkiw
University of California, Davis
Hypertrophic cardiomyopathy (HCM) is the most common heart disease of cats. The development and complications of hypotension (low blood pressure) in anesthetized cats is a concern for both healthy cats and cats with HCM. Persistent hypotension in healthy anesthetized cats is treated with the administration of drugs such as dopamine. Blood pressure can also be increased by administration of another type of drug, phenylephrine. The effects of these drugs on cardiac output (CO) and blood pressure have not been investigated in anesthetized cats with HCM.
The investigators studied the cardiopulmonary effects of dopamine and phenylephrine during isoflurane-induced hypotension in 6 cats with severe naturally occurring HCM. The results indicated that both dopamine and phenylephrine induced dose-dependent increases in systemic and pulmonary blood pressure, yet only dopamine resulted in increased cardiac output. Anesthesia-induced hypotension and the infusions of dopamine and phenylephrine caused a significant increase in cardiac troponin I, a sensitive and specific biochemical marker for myocardial damage. The authors suggest that based on the study results, dopamine is superior to phenylephrine if the goal of treatment of inhalation anesthetic-induced hypotension in cats with non-obstructive HCM is to restore blood pressure through an increase in cardiac output. [VT]
Wiese AJ, Barter LS, Ilkiw JE, Kittleson MD and Pypendop BH. Cardiovascular and respiratory effects of incremental doses of dopamine and phenylephrine in the management of isoflurane-induced hypotension in cats with hypertrophic cardiomyopathy. Am J Vet Res. 2012; 73: 908-16.